- Open Access
Regularization method for Noor’s variational inequality problem induced by a hemicontinuous monotone operator
© Cho and Petrot; licensee Springer 2012
- Received: 8 May 2012
- Accepted: 13 September 2012
- Published: 3 October 2012
In this paper, we provide a regularization method for finding a solution of Noor’s variational inequality problem induced by a hemicontinuous monotone operator. Moreover, such a solution is related to the set of zero of inverse strongly monotone mappings. Consequently, since we do not assume the strong monotonicity of the considered operator, our results are general and extend some well-known results in the literature.
- general variational inequality problem
- hemicontinuous mapping
- monotone mapping
- inverse strongly monotone mapping
It is well known that the variational inequalities theory, which was introduced by Hartman and Stampacchia  in early 1960s, provides the most natural, direct, simple, unified and efficient framework for a general treatment of a wide class of linear and nonlinear problems. Of course, it has been extended and generalized in several directions.
for all with , where K is a nonempty closed convex subset of H and are mappings.
It is known that a class of nonsymmetric and odd-order obstacle, unilateral and moving boundary value problems arising in pure and applied sciences can be studied in the unified framework of general variational inequality (1.1), see [3–12] and the references therein. However, it is worth knowing that to guarantee the existence and uniqueness of a solution of the problem (1.1), one has to impose some conditions on the operator A and g (see  for an example in a more general case). Indeed, it has been shown that if A fails to be Lipschitz continuous or strongly monotone, then the solution set of the problem (1.1), which will be denoted by , may be empty.
for all . For a mapping , an element is called a fixed point of T if . Here, we will denote the set of all fixed points of the mapping T by . It is well known that the problem of finding the fixed point sets for the class of nonexpansive mappings is the subject of current interest in nonlinear functional analysis. A large number of mathematicians are interested in this field, one may see some important results in [14–17]. Moreover, it is well known that there are some relations between the fixed point problems and many types of variational inequality problems. Hence, of course, it is natural to consider a unified approach to these two different problems (see [13, 18–21] for examples).
for all .
For a mapping , we put . Further, if , then x is called a zero of A.
Remark 1.1 It is easy to see that any 1-inverse strongly monotone mapping is a nonexpansive mapping. Moreover, if T is a nonexpansive mapping, then it is well known that is -inverse strongly monotone mapping (see [22, 23]). Also, let us notice that the problem of finding an element of is equivalent to the problem of finding an element of . These mean that the problem of finding zeros of the inverse strongly monotone mappings contains the problem of finding fixed points of nonexpansive mappings as a special case.
for all with , where . Further, denotes a set of solutions of the problem (1.2).
If (: the zero operator) for all , then the problem (1.2) reduces to (1.1).
If (: the identity operator), then the problem (1.2) is reduced to the problem of finding the common element of the solution of classical variational inequality problem and the set S, which has been studied by many authors (see [23–25] for examples).
We need the following concepts in order to prove our results.
Throughout this paper, we let and stand for the set of real numbers and the set of natural numbers, respectively. Let be a bifunction with for all .
- (1)monotone if, for all ,
- (2)strongly monotone with constant τ if, for all ,
- (3)hemicontinuous in the first variable u if, for any fixed ,
for all .
for all .
Considering the problem (1.3), the following are very useful.
Lemma 1.4 
If is hemicontinuous in the first variable and has the monotonic property, then , where is the solution set of (1.3), is the solution set of for all . Moreover, in this case, they are closed and convex;
If is hemicontinuous in the first variable for each and F is strongly monotone, then is a nonempty singleton. In addition, if F is a strongly monotone mapping, then is a singleton set.
In order to prove our results, we also need the following concepts and facts.
for all .
for all , where I is the identity operator on K.
Remark 1.7 It is well known that if is a k-strictly pseudocontrative mapping, then the mapping is a -inverse strongly monotone. Conversely, if is a λ-inverse strongly monotone with , then is -strictly pseudocontractive mapping (see ).
Lemma 1.8 
Let K be a nonempty closed convex subset of a Hilbert space H and be a k-strictly pseudocontractive mapping. Then is demiclosed at zero, that is, whenever is a sequence in K such that converges weakly to and converges strongly to 0, we have .
From now on, the symbols ‘⇀’ and ‘→’ stand for ‘weak convergence’ and ‘strong convergence’, respectively.
Lemma 1.9 Let H be a real Hilbert space and be a sequence of H. If and , then .
Lemma 1.10 
, where ;
Then as .
for all with , where is a fixed real number.
For each , the problem (2.1) has the unique solution ;
for some ;
- (3)There exists a positive constant M such that(2.2)
for all .
for all . Note that since g is an affine continuous mapping, we have is a closed convex subset of H. Moreover, it is easy to see that and are monotone bifunctions on for each .
- (1)Observe that the problem (2.1) is equivalent to the problem of finding such that(2.4)
- (2)Observe that for each , we have and for each . This implies that(2.5)
for all . Thus, is a bounded subset of K. Consequently, the set of weak limit points as of the net , denoted by , is nonempty. This allows us to pick and a null sequence in the interval such that weakly converges to z as . Notice that since K is closed and convex, we know that K is weakly closed, and so . Consequently, since , we let be such that .
Now, we claim that . To prove this claim, we divide the proof into two steps:
On the other hand, we know that the mapping is strictly pseudocontractive for each , and hence by Lemma 1.8, we have is demiclosed at zero. It follows that . This means . Consequently, since is arbitrary chosen, we conclude that . This proves Step 1.
for all . Since the operator is a Lipschitzian mapping for each , it follows that is a bounded mapping for each . Thus, letting , since and as , it follows from (2.11) that for any , . Consequently, in view of Lemma 1.4(1), Step 2 is proved.
Hence, from Steps 1 and 2, we conclude that as required.
- (3)Let and , be the solutions of the problem (2.1) associated with α and β, respectively. Without loss of generality, we assume that . For each , we know that and are monotone mappings. Then by applying (2.4), we have
for some .
where . This completes the proof. □
Remark 2.2 As a special case of Theorem 2.1, if g is the identity operator on H, then we recover a recent result presented by Kim and Buong .
for all , , where and are sequences of positive real numbers.
The well-definedness of algorithm (3.1) is guaranteed by the following proposition:
for all . Then there exists a unique element such that for all .
This means is -strongly monotone. Consequently, by Lemma 1.4(2), the proof is completed. □
Now, we provide some sufficient conditions for the convergence of the regularization inertial proximal point algorithm (3.1).
then the sequence defined by (3.1) converges strongly to an element for some .
Consequently, by the condition (c), we have . Meanwhile, the conditions (b) and (c) imply . Thus, all the conditions of Lemma 1.10 are satisfied, and so as . Moreover, by the condition (a) and Theorem 2.1(2), we know that there exists such that converges strongly to . This implies that converges strongly to as . This completes the proof. □
Example 3.3 Let be a fixed real number. Let and for each . Then we can check that the sequences and satisfy all the conditions in Theorem 3.2.
Remark 3.4 Note that because of the condition (b) of Theorem 3.2, the choice is not included in the class of the parameters . This may lead to an important further research work, that is, finding other (regularization inertial proximal point) algorithms for the problem (1.2) including the natural parameter choice .
In this paper, we provide a regularization method for general monotone variational inequality, where the regularizer is a Lipschitz continuous and strongly monotone operator. Also, an iterative method as discretization of regularization method is introduced. We would like to point out, as we have mentioned in Remark 1.1 and Remark 1.2, that our results are general and extend some well-known results which have been investigated in literature; for more examples, see [29–34]. Further, let us notice that although many authors have proved results for finding the solution of the variational inequality problem and the solution set of a finite inverse strongly monotone mapping, it is clear that it cannot be directly applied to our main considered problem (1.2) due to the presence of g.
The authors wish to express their gratitude to the referees for a careful reading of the manuscript and helpful suggestions. This work is supported by the Centre of Excellence in Mathematics, the commission on Higher Education, Thailand and by the Basic Science Research Program through the National Research Foundation of Korea funded by the Ministry of Education, Science and Technology (Grant Number: 2010-0021821)
- Hartman P, Stampacchia G: On some nonlinear elliptic differential functional equations. Acta Math. 1966, 115: 271–310. 10.1007/BF02392210MathSciNetView ArticleGoogle Scholar
- Noor MA: General variational inequalities. Appl. Math. Lett. 1988, 1: 119–121. 10.1016/0893-9659(88)90054-7MathSciNetView ArticleGoogle Scholar
- Agarwal RP, Cho YJ, Petrot N: Systems of general nonlinear set-valued mixed variational inequalities problems in Hilbert spaces. Fixed Point Theory Appl. 2011., 2011: Article ID 31Google Scholar
- Cho YJ, Argyros IK, Petrot N: Approximation methods for common solutions of generalized equilibrium, systems of nonlinear variational inequalities and fixed point problems. Comput. Math. Appl. 2010, 60: 2292–2301. 10.1016/j.camwa.2010.08.021MathSciNetView ArticleGoogle Scholar
- Cho YJ, Kang SM, Qin X: On systems of generalized nonlinear variational inequalities in Banach spaces. Appl. Math. Comput. 2008, 206: 214–220. 10.1016/j.amc.2008.09.005MathSciNetView ArticleGoogle Scholar
- Cho YJ, Kim JK, Verma RU: A class of nonlinear variational inequalities involving partially relaxed monotone mappings and general auxiliary principle. Dyn. Syst. Appl. 2002, 11: 333–338.MathSciNetGoogle Scholar
- Cho YJ, Qin X: Systems of generalized nonlinear variational inequalities and its projection methods. Nonlinear Anal. 2008, 69: 4443–4451. 10.1016/j.na.2007.11.001MathSciNetView ArticleGoogle Scholar
- Cho YJ, Qin X: Generalized systems for relaxed cocoercive variational inequalities and projection methods in Hilbert spaces. Math. Inequal. Appl. 2009, 12: 365–375.MathSciNetGoogle Scholar
- Noor MA: Some developments in general variational inequalities. Appl. Math. Comput. 2004, 152: 199–277. 10.1016/S0096-3003(03)00558-7MathSciNetView ArticleGoogle Scholar
- Yao Y, Cho YJ, Chen RD: An iterative algorithm for solving fixed point problems, variational inequality problems and mixed equilibrium problems. Nonlinear Anal. 2009, 71: 3363–3373. 10.1016/j.na.2009.01.236MathSciNetView ArticleGoogle Scholar
- Yao Y, Cho YJ, Liou Y: Hierarchical convergence of an implicit double-net algorithm for nonexpansive semigroups and variational inequality problems. Fixed Point Theory Appl. 2011., 2011: Article ID 101Google Scholar
- Yao Y, Cho YJ, Liou Y: Iterative algorithms for variational inclusions, mixed equilibrium problems and fixed point problems approach to optimization problems. Cent. Eur. J. Math. 2011, 9: 640–656. 10.2478/s11533-011-0021-3MathSciNetView ArticleGoogle Scholar
- Petrot N:Existence and algorithm of solutions for general set-valued Noor variational inequalities with relaxed -cocoercive operators in Hilbert spaces. J. Appl. Math. Comput. 2010, 32: 393–404. 10.1007/s12190-009-0258-1MathSciNetView ArticleGoogle Scholar
- Halpern B: Fixed points of nonexpansive maps. Bull. Am. Math. Soc. 1967, 73: 957–961. 10.1090/S0002-9904-1967-11864-0View ArticleGoogle Scholar
- Lau AT, Miyake H, Takahashi W: Approximation of fixed points for amenable semigroups of nonexpansive mappings in Banach spaces. Nonlinear Anal. 2007, 67: 1211–1225. 10.1016/j.na.2006.07.008MathSciNetView ArticleGoogle Scholar
- Moudafi A: Viscosity approximation methods for fixed-points problems. J. Math. Anal. Appl. 2000, 12: 46–55.MathSciNetView ArticleGoogle Scholar
- Suzuki T: Strong convergence of Kranoselskii and Mann type sequences for one-parameter nonexpansive semigroups without Bochner integrals. J. Math. Anal. Appl. 2005, 305: 227–239. 10.1016/j.jmaa.2004.11.017MathSciNetView ArticleGoogle Scholar
- Chang SS, Lee HWJ, Chan CK: A new method for solving equilibrium problem fixed point problem and variational inequality problem with application to optimization. Nonlinear Anal. 2009, 70: 3307–3319. 10.1016/j.na.2008.04.035MathSciNetView ArticleGoogle Scholar
- Inchan I, Petrot N: System of general variational inequalities involving different nonlinear operators related to fixed point problems and its applications. Fixed Point Theory Appl. 2011., 2011: Article ID 689478Google Scholar
- Nadezhkina N, Takahashi W: Weak convergence theorem by an extragradient method for nonexpansive mappings and monotone mappings. J. Optim. Theory Appl. 2006, 128: 191–201. 10.1007/s10957-005-7564-zMathSciNetView ArticleGoogle Scholar
- Petrot N: A resolvent operator technique for approximate solving of generalized system mixed variational inequality and fixed point problems. Appl. Math. Lett. 2010, 23: 440–445. 10.1016/j.aml.2009.12.001MathSciNetView ArticleGoogle Scholar
- Cho YJ, Petrot N: Regularization and iterative method for general variational inequality problem in Hilbert spaces. J. Inequal. Appl. 2011., 2011: Article ID 21Google Scholar
- Iiduka H, Takahashi W: Strong convergence theorems for nonexpansive mappings and inverse-strongly monotone mappings. Nonlinear Anal. 2005, 61: 341–350. 10.1016/j.na.2003.07.023MathSciNetView ArticleGoogle Scholar
- Kim JK, Buong N: Regularization inertial proximal point algorithm for monotone hemicontinuous mapping and inverse strongly monotone mappings in Hilbert spaces. J. Inequal. Appl. 2010., 2010: Article ID 451916Google Scholar
- Takahashi W, Toyoda M: Weak convergence theorems for nonexpansive mappings and monotone mappings. J. Optim. Theory Appl. 2003, 118: 417–428. 10.1023/A:1025407607560MathSciNetView ArticleGoogle Scholar
- Blum E, Oettli W: From optimization and variational inequalities to equilibrium problems. Math. Stud. 1994, 63: 123–145.MathSciNetGoogle Scholar
- Osilike MO, Udomene A: Demiclosedness principle and convergence theorems for strictly pseudocontractive mappings of Browder-Petryshyn type. J. Math. Anal. Appl. 2001, 256: 431–445. 10.1006/jmaa.2000.7257MathSciNetView ArticleGoogle Scholar
- Xu HK: Iterative algorithms for nonlinear operators. J. Lond. Math. Soc. 2002, 66: 240–256. 10.1112/S0024610702003332View ArticleGoogle Scholar
- Ceng L-C, Ansari QH, Yao JC: Mann-type steepest-descent and modified hybrid steepest-descent methods for variational inequalities in Banach spaces. Numer. Funct. Anal. Optim. 2008, 29(9–10):987–1033. 10.1080/01630560802418391MathSciNetView ArticleGoogle Scholar
- Chen R, Su Y, Xu HK: Regularization and iteration methods for a class of monotone variational inequalities. Taiwan. J. Math. 2009, 13(2B):739–752.MathSciNetGoogle Scholar
- Lu X, Xu HK, Yin X: Hybrid methods for a class of monotone variational inequalities. Nonlinear Anal., Theory Methods Appl. 2009, 71(3–4):1032–1041. 10.1016/j.na.2008.11.067MathSciNetView ArticleGoogle Scholar
- Siddiqi AH, Ansari QH: General strongly nonlinear variational inequalities. J. Math. Anal. Appl. 1992, 166(2):386–392. 10.1016/0022-247X(92)90305-WMathSciNetView ArticleGoogle Scholar
- Siddiqi AH, Ansari QH, Kazmi KR: On nonlinear variational inequalities. Indian J. Pure Appl. Math. 1994, 25(9):969–973.MathSciNetGoogle Scholar
- Yao JC: Variational inequalities with generalized monotone operators. Math. Oper. Res. 1994, 19(3):691–705. 10.1287/moor.19.3.691MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.